Maryland, 2017

Damaging Winds in Maryland, May 5, 2017

May 5, 2017 · NWS LWX · 5 events in 3 counties and zones

Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms developed across Maryland and the unstable atmosphere caused a few thunderstorms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms developed across Maryland and the unstable atmosphere caused a few thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 3:01 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, May 5, 3:01 AM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EDT Fri May 5 2017

.SYNOPSIS...
Strong Low pressure over the Tennessee Valley will track slowly
north to western Pennsylvania today, then linger over
southeastern Canada through Sunday. Weak high pressure will
build into the area late Sunday, and remain through the middle
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Closed low pressure is located over the Tennessee Valley this
morning. Low level jet is drawing very moist air (~1.5 inch
precipitable water) into the area. Orographic lift is enhancing
rainfall rates in central Virginia, with many spots already
reporting over 2 inches. As final band lifts through the area
(which has some convective enhancement), flooding of small
streams and poor drainage areas will become a concern.

Will also have to watch the embedded convection this morning
for a gusty wind threat. At this time, it appears a majority of
the area should remain stable and any thunder would be elevated,
but the area from Charlottesville to southern Maryland may have
richer low level moisture advected in.

Dry slot will work across the area by mid to late morning,
bringing an end to the larger stratiform rain shield. This storm
system is quite dynamic and will be taking on a negative tilt
later today aloft as the surface low moves toward PA. Deep layer
shear will not be lacking, but there is some question with how
much destabilization will be able to take place after the
morning rain. The lower level thermal profiles will be important
as to how much additional convection can fire this afternoon on
the edge of the dry slot. The most favorable overlap of
instability and moisture may occur along the Potomac River
corridor. Trends will have to be monitored to determine the
severe threat. Temperatures will make a push for the 70s, but
overall confidence is low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The storm threat will diminish this evening, but the weather
will remain unsettled through Saturday as the upper low slowly
pivots to our north. Vort max/surface boundary combination will
bring the best chance of showers during the day on Saturday, but
tough to go dry at any one time. Cold advection ramps up
Saturday night, with upslope precipitation mixing with and
changing to snow at the highest elevations. Appears the best
chance for minor accumulations will be above 3000 feet. Deep
moisture pulls away Sunday, so precipitation chances will be
lower, but can't rule out a few showers or sprinkles area wide
as additional vorticity swings across the area. Both days this
weekend will be a bit breezy. Temperatures will be below normal,
although any subfreezing readings (Sunday morning onward)
should be limited to the highest elevations.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Trough aloft will linger in southeastern Canada through the
long term. This will keep a northwesterly flow in place with
continued below normal temperatures. Chilliest weather looks to
be early in the week, with continued frost/freeze threat mainly
west of the Blue Ridge (though some frost could sneak its way
east of the Blue Ridge). High pressure, though weak, should keep
conditions mostly dry as the northwest flow aloft looks likely
to push systems approaching from the west southward into the
Southeastern US.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Breaks in the cigs across the metros early this morning will
fill back in as moderate to heavy rain overspreads the area. IFR
or lower conditions will persist much of the morning before
lifting as the steady rain moves out. Thunderstorms are possible
this afternoon, but coverage is uncertain. Some of the storms
could have hail and gusty winds. Cigs may lower back to MVFR
tonight, although confidence is low.

Rain showers are likely during the day Saturday as cold front
moves through with MVFR possible. VFR more likely for Saturday
night and Sunday. Gusty winds 20-30 kt possible through Sunday
as well.

VFR likely with weak high pressure Monday and Tuesday.

&&

.MARINE...
Strong low pressure slowly moving through the weekend will
result in strong winds. Have not made any changes to the
headlines today, with a Gale Warning for portions of the
southern MD waters. All waters likely experience SCA condtions
through Saturday (although there could be a lull in the morning)
and thus headlines have been extended. Expect the strong winds
to continue Sunday, perhaps becoming limited to the Bay Sunday
night. Onshore to south flow today becomes westerly behind
Saturday's front.

Small Craft Advisory conditions may linger Monday but look more
likely to abate Tuesday as weak high pressure crosses the area.

&&

.HYDROLOGY...
A flood watch is in effect for portions of central VA,
particularly on the east side of the Blue Ridge through noon as
topographical lift on SE winds maximizes rainfall along and just
east of the Blue Ridge as well as within the central Shenandoah
Valley. Localized amounts of 3 to 5 inches are possible per
high resolution guidance. Some flood warnings have been issued.

&&

.TIDES/COASTAL FLOODING...
Water levels continuing to creep upward overnight as southeast
winds in advance of low pressure have continued the process of
pumping water into the estuary. Guidance depicting a larger than
normal range of possibilities, which results in substantial
uncertainty. Based on current trends, St. George Island,
Annapolis and DC/Alexandria (the most sensitive spots) are
likely to see minor and advisories are out. Have opted to
issued a Coastal Flood Advisory for next two cycles.

Additional sites likely to reach Advisory levels today. At this
point, will keep all forecasts as minor. Based on ensemble
guidance, moderate flooding certainly possible at susceptible
locations. However, current observations at the lowest edge of
ensemble guidance, making the higher forecasts less likely. The
most likely time frame for widespread inundation would be later
today and tonight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 9 PM EDT this evening for MDZ014-
     017.
VA...Flood Watch until noon EDT today for VAZ025-026-029-036>040-
     507-508.
     Coastal Flood Advisory until 9 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ532>534-537-540-541-543.
     Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Saturday for ANZ532>534-537-540-541-543.
     Gale Warning until 6 PM EDT this evening for ANZ532>534-537-
     540-541-543.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ530-531-
     535-536-538-539-542.

&&

SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, May 5, 6:13 AM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
713 AM EDT Fri May 5 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
713 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect today for the Chesapeake Bay from
Sandy Point to Smith Point and for the Potomac River from Indian
Head to Smith Point.

An isolated thunderstorm capable of producing strong winds is
possible over the waters today and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
713 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A flood watch is in effect for portions of central Virginia
including the Blue Ridge, and the central Shenandoah Valley until
noon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sub-freezing temperatures are likely along the ridge tops of the
Allegheny Highlands and Blue Ridge Mountains during the overnight
and early morning hours Sunday through Tuesday. Freeze warnings
may become necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 5:17 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            1 SSE MCMULLEN          38.33N  78.45W
05/05/2017                   GREENE             VA   911 CALL CENTER

            OCTONIA ROAD CLOSED NEAR SOUTH RIVER ROAD. WATER OVER
            BRIDGE.

&&

EVENT NUMBER LWX1701902

DH
Local storm report, May 5, 5:18 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     FLOOD            1 E PINEY RIVER         37.70N  79.00W
05/05/2017                   NELSON             VA   DEPT OF HIGHWAYS

            ROSE MILL ROAD CLOSED BETWEEN ROUTE 56 AND ROUTE 151
            DUE TO FLOODING FROM LOCAL CREEKS.

&&

EVENT NUMBER LWX1701903

JE
Local storm report, May 5, 5:20 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            2 SSE RUCKERSVILLE      38.21N  78.36W
05/05/2017                   GREENE             VA   911 CALL CENTER

            CARPENTERS MILL ROAD CLOSED NEAR MATTHEW MILL ROAD DUE
            TO FLOODING.

&&

EVENT NUMBER LWX1701905

DH
Local storm report, May 5, 5:56 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TSTM WND DMG     1 ENE CARRSBROOK        38.10N  78.44W
05/05/2017                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN IN THE 1700 BLOCK OF POLO GROUNDS ROAD.

&&

EVENT NUMBER LWX1701906

DH
Local storm report, May 5, 6:41 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLOOD            1 SE WASHINGTON         38.71N  78.15W
05/05/2017                   RAPPAHANNOCK       VA   911 CALL CENTER

            TIGER VALLEY ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER LWX1701907

DH
Local storm report, May 5, 6:53 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLOOD            1 NW WASHINGTON         38.73N  78.17W
05/05/2017                   RAPPAHANNOCK       VA   TRAINED SPOTTER

            SIX TO TWELVE INCHES OF WATER FLOWING OVER HARRIS
            HOLLOW ROAD IN SEVERAL PLACES.

&&

EVENT NUMBER LWX1701908

DH

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
May 5, 7:17 AM EST
Where
Charles County, 1.29 mi E of Allens Fresh
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.419, -76.926

A tree was down near the intersection of Budds Creek Road and Allens Fresh Road.

Thunderstorm Wind, Charles

When
May 5, 7:21 AM EST
Where
Charles County, 0.59 mi ENE of La Plata
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.534, -76.971

Several trees and wires were down in the La Plata area.

Thunderstorm Wind, St. Mary'S

When
May 5, 7:27 AM EST
Where
St. Mary'S County, 1.33 mi SSW of Thompson Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.433, -76.812

A tree was down on Thompson Corner Road near Ryceville Road.

Thunderstorm Wind, St. Mary'S

When
May 5, 7:47 AM EST
Where
St. Mary'S County, 1.61 mi WSW of California
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.295, -76.529

A tree was down on wires in the 44000 Block of St. Andrews Church Road.

Thunderstorm Wind, Prince George'S

When
May 5, 7:51 AM EST
Where
Prince George'S County, 0.55 mi NW of Colmar Manor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.936, -76.956

A tree was down in the 3800 Block of 37th place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696085, 696086, 696088, 696089, 696090.